Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 36, NWS Newport/Morehead City, NC

July 15, 2005Craven County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 15, 2005, 4:46 PM EDT for Craven County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2005, 4:46 PM EDT (20:46 UTC)
Expired
Jul 15, 2005, 5:15 PM EDT
In force
29 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Craven County, NC

The radar

The Morehead City radar (KMHX), 57 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
602 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 152045
SVRMHX
NCC049-152115-
/O.NEW.KMHX.SV.W.0036.050715T2046Z-050715T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
446 PM EDT FRI JUL 15 2005

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAVEN COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR TUSCARORA...OR 9 MILES
  NORTHEAST OF TRENTON...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JASPER AROUND 455 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3517 7740 3504 7725 3524 7695 3540 7714

$$

5
1 follow-up statement
000 
WWUS52 KMHX 152100
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
500 PM EDT FRI JUL 15 2005

NCC049-152115-
/O.CON.KMHX.SV.W.0036.000000T0000Z-050715T2115Z/
CRAVEN NC-
500 PM EDT FRI JUL 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM EDT FOR
CRAVEN COUNTY...

AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR TUSCARORA...OR 7 MILES
NORTHWEST OF NEW BERN...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
ERNUL AROUND 515 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3517 7740 3504 7725 3524 7695 3540 7714

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:45 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 15, 2:45 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
245 PM EDT FRI JUL 15 2005

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...MORE OF THE SAME THRU
THE WEEKEND AS WARM AND HUMID AIRMASS HANGS AROUND.  REMNANTS OF
DENNIS ARE EXPECTED TO FINALLY PULL NORTHEAST OF OUR AREA OVER THE
WEEKEND AS SURFACE RIDGE POKES IN FROM THE EAST.  WITH DAILY HIGHS
IN THE 90S AND DEWPOINTS IN THE 70S, CANNOT RULE OUT TSTMS...SO FCST
HAS 30 POPS DURING THE DAY AND 15 POPS AT NIGHT THROUGH THE WEEKEND.
HEAT INDICES WILL FLIRT WITH THE 100 TO 105 DEGREE RANGE THE NEXT
FEW DAYS.

&&

.LONG TERM...(MONDAY THROUGH THURS)...H5 RDG BUILD EASTWARD
THROUGHOUT THE PERIOD RESULTING IN WARMER THAN SEASONAL DAILY HIGH
TEMPERATURES. TOWARD THE END OF THE PERIOD A TROF IS XPCTD TO
MOVE ACROSS THE NE US AND DRIVE A FRONT DOWN TO THE MID ATLANTIC.
HOW FAR SOUTH THIS FRONT MOVES IS A BIG QUESTION.  AREAS NORTH OF
THE FRONT SHD SEE SOME DRYING BUT TEMPS WILL ONLY MODERATE
SLIGHTLY.  I HAVE INCREASED THE POPS A LITTLE AS THIS FRONT HANGS
AROUND OUR AREA FROM WED THRU FRI.

&&

.AVIATION...VFR WILL PREVAIL MOST OF PERIOD...EXCEPT FOR SCT AREAS
OF MVFR/ISOLATED IFR WITH CONVECTION LATE THIS AFTN AND EVENING.
PATCHY AREA OF MVFR CONDITIONS IN FOG DURING EARLY MORNING HOURS
SAT.

&&

.MARINE...S TO SW WINDS PREVAIL ACROSS THE MARINE AREA AT SPEEDS
LESS THAN 15 KT...EXCEPT IN AND NEAR SHOWERS AND TSTMS...AS HIGH
PRESS CENTERED OVER THE SW ATLANTIC BUILDS INTO THE AREA. THE MODELS
ARE IN GOOD AGREEMENT AND WILL FOLLOW THE GFS FOR THE SHORT
TERM...AND A HPC/GFS BLEND FOR THE REMAINDER OF THE FCST. EXPECT THE
SW FLOW TO CONTINUE THROUGH THE FCST PERIOD. WW3 SEA AND WAVE
HEIGHTS LOOK REASONABLE.

RIP CURRENTS...LOW THREAT SAT ALL BEACHES...SW WIND LESS THAN 15
KTS AND NO SIGNIFICANT SWELL.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

RAP/TK
Hazardous weather outlook, Jul 15, 4:49 AM EDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
449 AM EDT FRI JUL 15 2005

AMZ130-135-150-152-154-156-158-170-NCZ029-044>047-079>081-090>095-
098-103-104-160900-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-
WATERS FROM CURRITUCK BEACH LIGHT TO SURF CITY NC FROM 20 TO
40 NM-MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-
BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
449 AM EDT FRI JUL 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY WITH
A RISK OF URBAN AND SMALL STREAM FLOODING AND FREQUENT LIGHTNING
THE BIGGEST LOCAL HAZARDS. LOCAL RAINFALL AMOUNTS OF TWO INCHES WILL BE
POSSIBLE IN THE MOST INTENSE STORMS TODAY. SOME PONDING OF WATER
ON ROADS...AS WELL AS LOCALIZED POOR DRAINAGE AND URBAN
FLOODING...MAY OCCUR...ESPECIALLY ALONG THE SOUTHERN COASTAL
COUNTIES WHERE THE GROUND IS SATURATED FROM THE LAST COUPLE DAYS
OF HEAVY RAIN. ELSEWHERE...THE MAIN THREAT WITH THESE STORMS WILL
BE LOCALLY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING AND
WIND GUSTS TO 35 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND LIGHTNING
STORMS ARE EXPECTED EACH DAY...WITH LIGHTNING AND LOCALLY HEAVY
RAINFALL CONTINUING AS THE PRIMARY STORM THREATS. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 15, 3:47 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
347 PM EDT FRI JUL 15 2005

NCZ098-152030-
ONSLOW-
347 PM EDT FRI JUL 15 2005

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW COUNTY UNTIL 430 PM EDT...

AT 347 PM EDT...THERE WERE STRONG THUNDERSTORMS 11 MILES WEST OF
JACKSONVILLE...MOVING NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR CATHERINE LAKE AT 400 PM EDT...NEW RIVER AIR STATION AT
415 PM EDT...JACKSONVILLE...AND...HALF MOON AT 425 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BELGRADE...CAMP
LEJEUNE...DEPPE...HAWS RUN...HUBERT...PINEY GREEN AND VERONA.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.